Alert archive / California / High Wind Watches in 2018
High Wind Watch 3, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this high wind watch at Dec 29, 2018, 1:15 PM PST for San Mateo County, Santa Clara County, Santa Cruz County, California. It took effect at Dec 31, 2018, 12:00 AM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 29, 2018, 1:15 PM PST (21:15 UTC)
- In effect from
- Dec 31, 2018, 12:00 AM PST
- Expired
- Dec 30, 2018, 1:52 AM PST
- In force
- Issued by
- NWS San Francisco Bay Area, CA
Counties San Mateo County, CA, Santa Clara County, CA, Santa Cruz County, CA
The radar
The San Francisco radar (KMUX), 14 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 9.3 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2519 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
561 WWUS76 KMTR 292115 NPWMTR URGENT - WEATHER MESSAGE National Weather Service San Francisco Bay Area 115 PM PST Sat Dec 29 2018 CAZ507-511-512-300515- /O.NEW.KMTR.HW.A.0003.181231T0800Z-190101T1800Z/ North Bay Mountains-East Bay Hills and the Diablo Range- Santa Cruz Mountains- Including the cities of Angwin, Lagunitas-Forest Knolls, Woodacre, Blackhawk, Scotts Valley, Boulder Creek, and Day Valley 115 PM PST Sat Dec 29 2018 ...HIGH WIND WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH TUESDAY MORNING... The National Weather Service in San Francisco has issued a High Wind Watch, which is in effect from late Sunday night through Tuesday morning. * WINDS...North 20 to 35 mph with gusts up to 60 mph, with local gusts of 70 mph over the higher ridges. * TIMING...Late Sunday Night through Tuesday Morning. Winds will increase late Sunday night and Monday morning. Although the winds will briefly weaken during the day on Monday, they will increase again Monday night and continue into Tuesday morning. * LOCATIONS...For the North Bay Mountains, the East Bay Hills and Diablo Range, and the Santa Cruz Mountains above 1000 feet. Strongest gusts along the highest peaks and ridge tops. * IMPACTS...Strong winds may blow down limbs, trees, and power lines. Scattered power outages are expected. Gusty winds will also make driving difficult, especially for high profile vehicles or those pulling trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$ Palmer
2 follow-up statements
368 WWUS76 KMTR 300508 NPWMTR URGENT - WEATHER MESSAGE National Weather Service San Francisco Bay Area 908 PM PST Sat Dec 29 2018 CAZ507-511-512-301800- /O.CON.KMTR.HW.A.0003.181231T0800Z-190101T1800Z/ North Bay Mountains-East Bay Hills and the Diablo Range- Santa Cruz Mountains- Including the cities of Angwin, Lagunitas-Forest Knolls, Woodacre, Blackhawk, Scotts Valley, Boulder Creek, and Day Valley 908 PM PST Sat Dec 29 2018 ...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE SUNDAY NIGHT THROUGH TUESDAY MORNING... * WINDS...North 20 to 35 mph with gusts 45 to 55 mph, with local gusts of 60 to 70 mph over the higher ridges and peaks. * TIMING...Late Sunday Night through Tuesday Morning. Winds will increase late Sunday night and Monday morning. Although the winds will briefly weaken during the day on Monday, they will increase again Monday night and continue into Tuesday morning. * LOCATIONS...For the North Bay Mountains, the East Bay Hills and Diablo Range, and the Santa Cruz Mountains above 1000 feet. Strongest gusts along the highest peaks and ridge tops of the North and East Bay Hills. * IMPACTS...Strong winds may blow down limbs, trees, and power lines. Scattered power outages are expected. Gusty winds will also make driving difficult, especially for high profile vehicles or those pulling trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
278 WWUS76 KMTR 300952 NPWMTR URGENT - WEATHER MESSAGE National Weather Service San Francisco Bay Area 152 AM PST Sun Dec 30 2018 CAZ507-511-512-302200- /O.UPG.KMTR.HW.A.0003.181231T0800Z-190101T1800Z/ /O.NEW.KMTR.WI.Y.0011.181231T0800Z-190101T1800Z/ North Bay Mountains-East Bay Hills and the Diablo Range- Santa Cruz Mountains- Including the cities of Angwin, Lagunitas-Forest Knolls, Woodacre, Blackhawk, Scotts Valley, Boulder Creek, and Day Valley 152 AM PST Sun Dec 30 2018 ...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM PST TUESDAY... The National Weather Service in San Francisco has issued a Wind Advisory, which is in effect from midnight tonight to 10 AM PST Tuesday. The High Wind Watch is no longer in effect. * WINDS...North 20 to 35 mph with gusts 45 to 55 mph, with local gusts of 60 to 70 mph over the higher ridges and peaks. * TIMING...Late Sunday Night through Tuesday Morning. Winds will increase late Sunday night and Monday morning. Although the winds will briefly weaken during the day on Monday, they will increase again Monday night and continue into Tuesday morning. * LOCATIONS...For the North Bay Mountains, the East Bay Hills and Diablo Range, and the Santa Cruz Mountains above 1000 feet. Strongest gusts along the highest peaks and ridge tops of the North and East Bay Hills. * IMPACTS...Strong winds may blow down limbs, trees, and power lines. Scattered power outages are expected. Gusty winds will also make driving difficult, especially for high profile vehicles or those pulling trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this high wind watch went out at Dec 29, 9:45 AM PST, 3 hours 30 minutes earlier.
Area forecast discussion, Dec 29, 9:45 AM PST, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
945 AM PST Sat Dec 29 2018
.SYNOPSIS...Dry conditions with seasonable highs and cool
overnight lows will prevail through the weekend and well into next
week. Another round of gusty north winds are forecast from late
Sunday night through Tuesday, primarily in the higher terrain.
&&
.DISCUSSION...as of 09:35 AM PST Saturday...Water vapor imagery
shows a ridge of high pressure off the West Coast this morning,
with a system moving over the top of the ridge and into British
Columbia. As a result, a few high clouds are spilling over the
ridge and into Northern California this morning. Although a few
high clouds will be possible at times today, expect predominately
sunny skies. The big story this morning was with the very cold
temperatures across Southern and Interior Monterey County. Several
locations fell into the 20s overnight, but are now warming back
above the freezing mark. Therefore, the Freeze Warning was allowed
to expired at 9 am. Temperatures this morning are running 5 to 10
degrees cooler than this time yesterday, given our cold start to
the day, but expect day time high temperatures to warm back into
normal ranges. Current forecast shows these trends well, so no
update is planned at this time. Palmer
&&
.DISCUSSION...as of 03:35 AM PST Saturday...Water vapor imagery
reveals a low to our southeast and high pressure to our west,
placing us in a region of north to northeasterly flow. Surface
pressure gradients have continued to weaken leading to lighter
winds. Winds are generally below 10 mph in all lower elevation
locations, with breezy to gusty winds confined to the highest
peaks of the North and East Bay. A few high clouds at times have
crossed the area but skies have remained mostly clear. A very dry
airmass remains in place, with surface dew points in the 20s to
lower 30s. Clear skies, calm winds, and low humidities are
allowing good radiational cooling and cold air to pool in valley
locations. Temperatures will continue to drop into the 30s by
sunrise in many locations, with mid to upper 20s in southern
Monterey and San Benito Counties and localized upper 20s in the
North Bay Valleys. A Freeze Warning is in effect until 9 am for
the Southern Salinas Valley and surrounding terrain where the
coldest temperatures will occur. Patchy frost is likely in most
inland valleys and in cooler locations near the coast. Only the SF
Peninsula and areas immediate to the coast will see lows staying
above 40 this morning.
Today, skies will be mostly sunny with seasonable temperatures in
the mid to upper 50s. Expect low level flow to transition to
weakly onshore late this afternoon. A return of marine air will
allow near surface moisture to increase. Therefore, expect lows
to be slightly milder, but will remain cool with widespread 30s
and lower 40s anticipated.
An upper trough will move over the top of the ridge and into the
Pacific Northwest on Saturday night and Sunday. The trough will
then move south into the Intermountain West on Monday and will
settle in the Desert Southwest on Tuesday. This "inside slider"
type of trough will keep precipitation well to our east. A strong
pressure gradient will set up over our area as high pressure
builds in from the northwest late Sunday as a surface low develops
to our southeast. This will lead to another round of gusty
northerly winds late Sunday into Tuesday in the higher terrain.
925 mb winds will increase to 35-45 knots over the North and East
Bay Hills by early Monday morning. Surface high pressure will
build over the Great Basin throughout the day on Monday, leading
to gusty offshore winds in the hills through Tuesday morning. At
this time, models are indicating the North Bay Hills will have the
strongest winds. Will likely need a Wind Advisory for the higher
terrain for this time period, and possibly a High Wind over the
North Bay Hills. Will continue to analyze as the event gets
closer. Winds will mix down into the lower elevations somewhat on
Monday, but gusts should generally remain below 30 mph. Breezy
winds will subside in the lower elevations on Monday evening.
Additionally, this trough will advect more cool, dry air into the
region. As winds subside New Years evening, temperatures will cool
into the 30s and low to mid 40s by midnight. Cool lows will
continue into the middle of next week with seasonable high
temperatures. Dry conditions are expected with no precipitation
until at least next Friday.
Models continue to indicate a breakdown of the ridge late next
week, with troughing expected in the eastern Pacific by next
weekend. This will allow chances of precipitation to increase by
next weekend, with milder overnight lows and high temperatures
remaining near seasonal normals.
&&
.AVIATION....As of 09:30 AM PST Saturday...For 18Z tafs. Leaving VFR
conditions through the period for the 18z taf package. Some guidance
continues to show an increase in low clouds overnight when onshore
flow develops, but still not convinced there will be widespread
stratus tonight. Will continue to monitor new model guidance
throughout the day. Otherwise expecting winds to remain light
through the period with increasing high clouds.
Vicinity of KSFO...VFR with high clouds and generally light winds.
SFO Bridge Approach...Similar to KSFO.
Monterey Bay Terminals...VFR with generally light winds. Expecting
winds to turn onshore this afternoon at around 10 kt. Mainly clear
skies today before an increase in high clouds this evening.
&&
.MARINE...as of 08:05 AM PST Saturday...Winds will remain light
to moderate across the coastal waters today. Northerly winds will
increase tomorrow as high pressure builds offshore and low
pressure deepens over the Desert Southwest. Sunday night into
Monday will see stronger northerly winds with widespread gale
force gusts possible across the waters. Light to moderate
northwest swell will persist though the weekend. A longer period
northwest swell will continue throughout today.
&&
.BEACHES...as of 02:50 AM PST Saturday...A beach hazard statement
has been issued today for long period forerunners. Latest model
guidance brings a NW swell of 18-20 sec this morning through
tonight with a height of 2-5 feet. It won't be a perfect beach
day (chilly), but the sun will be out which may attract beach
goers. Biggest threat will be sneaker waves. BHS has been issued
for shortly before sunrise and shortly after sunset.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.Tday...SCA...Pt Arena to Pigeon Pt 10-60 nm from 1 PM
SCA...Pt Arena to Pt Reyes 0-10 nm from 4 PM
&&
PUBLIC FORECAST: Palmer
AVIATION: AS
MARINE: AS
BEACHES: MM
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayareaThe office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 29, 3:05 AM PST | Beach Hazards Statement | MTR | Marin, Monterey, City and County of San Francisco, San Mateo, Santa Cruz, Sonoma | 15 hr |
| Dec 29, 2:21 PM PST | Gale Watch | MTR | 7 hr |
Nearby
High Wind Watches in California, 2018Every high wind watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.